Category Archives: Journal Club

Code Panda

It’s a hot summer day.  A 40s M with a hx of psychiatric illness smokes crack and becomes agitated and incoherent in the street.  EMS and the cops are called.  In order to bring the EDP to medical attention, PD subdues the pt physically and cuffs him.  The patient is transported on his stomach to the hospital.  On arrival to the hospital, he is violent and uncooperative.  How do we proceed?

CHF and aflutter

This is a bread-and-butter EM case that is both simple and complicated, like much of medicine.
There are two inter-related issues here – chf and tachyarrhythmia.
It’s not a slam-dunk that the pt is in chf.  She is tachypneic, hypoxic, with some crackles and a hx of chf.  The cxr doesn’t look so bad (as a matter of fact, it’s very similar to her cxr from a few months ago); she doesn’t have typical signs of right heart failure or an S3; and her BP is not high nor is she diaphoretic (typical of patients in acute pulmonary edema, usually with diastolic failure).  However, chf is the most likely diagnosis given all the findings.  You can treat her empirically for failure and see what happens.  You can also send a bnp and do a bedside sono on her heart / lungs.
The patient has a narrow-complex rhythm at a rate of 150.  If you stood there and watch the cardiac monitor, there is little variation in the HR, which means that it’s not sinus tachycardia (where the HR tends to vary).  The main treatments for aflutter are beta blockers (bb) and calcium-channel blockers (ccb).  Alternatives to bb and ccb include electricity, digoxin, procainamide, etc.
A common maneuver is to give adenosine.  If it’s an re-entry svt, it may break.  If it’s sinus tach, nothing will happen to the rhythm.  If it’s aflutter, you may see it slow down and then speed back up again.
There is no clear benefit to rate-control or rhythm-control in a typical ER patient with rapid afib / aflutter.  It is not life-saving or heart-saving, though this is debatable.  It’s also a long discussion that I would rather skip for now.
If a patient is in acute pulmonary edema, treating the tachyarrhythmia is more important.  A rapidly pumping heart makes the failure worse.  Think of a clogged sink.  If you crank up the faucet, there is more water backing up.  If you turn down the faucet, the water level won’t be as bad.
Administration of a bb or ccb in a patient with acute pulmonary edema is potentially hazardous since the drugs are negative inotropes (including diltiazem).  If you know your patient has diastolic failure (HFpEf), it’s less of a risk.  If your patient has an Ef of 20% to begin with, the bb / ccb may make things a whole lot worse.
Computers make medicine more difficult in virtually every way, but one area of universal benefit is access to medical records.  I looked up the patient, and her Ef was good in her last echo a few months ago.  Of course, you can do a bedside echo, but that takes a little longer.
BNP is generally a waste of time because most patients have slam-dunk chf.  If there’s uncertainty, then bnp can be helpful.  This pt’s bnp was over 4000.  The patient was given asa, lasix, and her rapid aflutter was controlled with iv diltiazem.  She did not make trops and made an unremarkable recovery in the ccu.

A typical aflutter response to adenosine.  The flutter waves aren’t always obvious.

aflutter aden 2a aflutter aden 2b

multi-alphabet disease, sob, and tachycardic

An 80s F presents to the ED with shortness of breath x one day.  There is no cough or chest pain.  Her medical problems include asthma-copd, cabg-mi-chf, dvt, and diabetes.  Her VS are HR 148, RR 28, BP 104/70, T 98.0.  Her room air oxygen sat is 80.  On exam, the patient is not in distress.  She has mild bibasilar crackles on exam, no S3, no murmurs, no JVD, and no lower extremity edema.  A cxr and an ekg are done.  What do we do next?

ekg cxra

First-time seizure, cont’d

Send a beta.  Cannonballs in the chest usually means choriocarcinoma, but many types of mets can look like this.  His beta was nearly 10k.

There are multiple hypodense lesions on the head ct, likely to be caused by masses and edema.  There is no herniation.
Although head CTs are commonly done in the ED for a first seizure, they are generally not needed.  Indications for head CT are debatable, and include focal seizure, patients with low CD4 counts, abnormal neuro exam, recent head trauma, anti-coagulation, and age < 6 months old (correction: 6 months, not 6 years).  I scan everyone with a history of lung or breast cancer, and all show metastatic cns disease.  “Cachexia” isn’t on anyone’s CT list, but it’s an obvious reason for concern.  Typically, the work-up will result in un-diagnosed cancer (or aids).
A first-time seizure does not require anti-seizure medication.  A first-time seizure due to cns brain lesions should get anti-seizure meds, because the seizures are likely to recur.  The benefits greatly outweigh the risks.
When we find a cns brain lesion causing edema and seizure, the patient is typically given steroids to reduce edema.  There’s nothing wrong with that, but the steroids may get you a few unkind words from the oncologist because steroids are contra-indicated in the face of primary cns lymphoma.  The concern is that cns lymphoma is sensitive to steroids and may alter diagnosis and treatment.  If you’re relatively sure that the cns lesions are metastatic disease, there’s no problem with steroids.
A patient with cns lesions and a first-time seizure should be admitted.
A chest CT is done on this patient.  How do you make the diagnosis?

 

chest ct

Weird ekg, anti-freeze answers

Whenever you see a slow, wide QRS ekg; think hyperkalemia, regardless of the underlying rhythm.  The ddx includes (1) heart disease – ischemia, cardiomyopathy / scarring, carditis, (2) medications – digoxin, tricyclic antidepressants (TCAs), other meds that affect the sodium channels, beta-blockers (bb) / calcium channel blockers (ccb), and (3) hyperkalemia.

The most common causes I see are hyperkalemia or beta-blocker / ccb.  You can check a potassium quickly with a bedside test (e.g. i-stat).  Arguably, it’s the most dangerous ddx on the list.  I see this ekg all the time.  The unusual feature of this case is the patient’s red-herring complaint of chest pain.  Patient usually come in with weakness, dizzy, or dyspnea.

Most everything can be ruled out by h&p.  It’s unusual to see this kind of ekg due to acute coronary syndrome (acs).  Most brady-arrhythmias in acs are related to inferior wall stemi, which is not present on this ekg.  The ekg is also not consistent with TCAs – if you see this ekg in a TCA overdose, they are typically tachycardic, hypotensive, and comatose.  The patient’s medication list did not include digoxin or a beta-blocker, but she was on a ccb.  It’s unusual for this to be due to a ccb unless it’s an intentional overdose.

Her i-stat K was over 7.0.  She received iv calcium, insulin, dextrose, and a nebulized albuterol treatment.  Repeat ekg is shown.  Her creatinine was bumped to 2.0 from a baseline of 1.2.  She was admitted and had an unremarkable recovery.  See the repeat ekg a hour later.  And yes, we did this at follow-up.

ekg2

 

Swallowing a little anti-freeze is harmless.  You know the guy is ok, but do you work him up anyway?  The main goal here is make sure the story is accurate.  It was a sip, it was not intentional, it was anti-freeze, and the patient feels ok.

 
Toxic alcohols are only toxic when ingested in significant quantities per body weight.  An adult can drink more ethylene glycol without getting sick compare to a child or toddler.  Thus, the approach to an accidental anti-freeze ingestion is different in a child.  In addition, little kids don’t come in with this scenario (siphoning), and glycols are somewhat sweet and tasty.  With little exception, all children should be “worked up”, i.e., get labs and be observed.

 
The lab tests needed are a basic chemistry, a serum osmolarity, and a serum ethanol (sic) measurement.  Don’t bother sending an ethylene glycol level on everyone, it’s a waste.  For the physical, look in the mouth, see if there are any burns.  Look over the vital signs.  In the early stages of a bad ethylene glycol ingestion, patients are not all that sick, they are just intoxicated (by an alcohol).  When the toxic metabolites kick in, patients are sick (mostly lethargy / coma) and it’s not subtle.  All of the sick patients I’ve seen come in one variety – a young-ish, healthy person is brought in for coma / lethargy and has an unexplained anion gap because someone poisoned them.  It is not a suicidal modus operandi in the Bronx.

 
If BOTH the anion gap and the osmolar gap are normal, the patient did not ingest a significant amount of ethylene glycol and can be discharged.  Patients with ethylene glycol poisoning may present with only an osmolar gap or only an anion gap.

 
Toxic alcohols all have unique characteristics.  For ethylene glycol – it’s brain, kidney, heart that are affected.  Look for hypocalcemia and crystals in the urine (urine glow is unreliable).  Treatment is either ethanol or fomepizole + hemodialysis.  Fomepizole is costly but much easier to administer.  Thiamine / pyridoxine may be helpful.

 
I sent labs on the guy even though I knew he’s fine.  I did it so we can talk about ethylene glycol.  It meant the guy sat around the ED for an hour or two.  The labs were normal and the patient was discharged.

Cheap chest pain + weird ekg

ekg

A 70s F presents with chest pain last night (it is now 9:30 pm).  She has no cardiac hx and it’s a cheap chest pain story.  Her pmh includes diabetes and htn.  She is noted to be bradycardic at triage.  The remainder of her exam is normal.  An ekg is done.  What do we do now?

1 2 3 6